Montana, 2021

Damaging Wind in Montana, June 22, 2021

June 22, 2021 · NWS TFX · 1 event in 1 county or zone

During the evening hours of June 22, a thunderstorm began to decay near Dillon, MT. This thunderstorm produced an outflow with winds of 60 MPH at the Dillon Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

During the evening hours of June 22, a thunderstorm began to decay near Dillon, MT. This thunderstorm produced an outflow with winds of 60 MPH at the Dillon Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 22, 4:30 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 22, 4:30 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
530 PM MDT Tue Jun 22 2021

Updated Aviation Section

.SYNOPSIS...
A few showers and thunderstorms will affect Southwest MT tonight,
while a better chance for showers, thunderstorms, and cooler air
moves into North Central MT for Thursday and Friday. It turns
dry and warm over the weekend, with hot temperatures expected
across the region by early next week.

&&

.DISCUSSION...
Tonight through Wednesday...Main concern tonight is the upper
level disturbance moving towards Southwest MT. Isolated
thunderstorms are expected this evening/overnight...with the most
likely area south of I-90. Lightning/gusty winds will be the main
threat. The chance for showers/thunderstorms shifts northward on
Wednesday, but still generally remain isolated/spotty. Confidence
in good rainfall amounts looks low at this time, with most areas
receiving less than 0.10 inches, but a heavier shower can't be
ruled out. Afternoon temperatures will not be quite as hot
tomorrow in most areas.

Thursday and Friday...A cool front will move southward through the
region on Thursday. The best chance for rainfall with this front
will be over North Central MT. Overall, rainfall amounts look
light at this time, generally less than 0.10 inches, but some
isolated higher amounts are possible. The main impact will be a
wind shift to the north, along with cooler air to move into the
region for Thursday/Friday...especially over the northern portions
of the region. Over Southwest MT, the cool front will have less of
an impact in terms of precipitation and temperatures...as
afternoon readings will not be as hot behind the front, yet above
normal temperatures will continue.

Saturday through Tuesday...Expect dry conditions to develop over
the weekend and continue into early next week, as a strong upper
level ridge of high pressure develops over the region. Above
normal temperatures are expected this weekend, transitioning to
hot temperatures for the first half of next week. Afternoon
temperatures are likely to exceed 100 degrees in many areas by
Tuesday. Some forecast models are showing temperatures near 105
degrees, which could approach all-time record highs in some areas.
The only change to the NBM was to blend the NBM with the warmer
GFS/EC models for Tuesday afternoon high temperatures. Heat
advisory/warnings might be needed for portions of the region for
this event. Brusda

&&

.AVIATION...
530 PM MDT Tue Jun 22 2021 (23/00Z TAF period)

Mostly clear skies over Northcentral Montana with a few higher
clouds lingering around through the period.  The main concern this
evening is thunderstorm potential over Southwest MT, mostly south of
I-90 this evening. Any storms should be brief/isolated, with the
main threat being wind gusts/lightning. Some storms will continue
overnight in the Southwest, and the storms should gradually diminish
as they move northward into Central MT. Overall, VFR conditions are
expected across the region through the period.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Main concern tonight is thunderstorm potential, mainly over the
southern portions of Zone 118. The thunderstorm potential shifts
north on Wednesday to North Central MT, but remains isolated. On
Thursday, a cool front will move southward through the region,
resulting in a wind shift to the north, and a chance for
precipitation, mostly over North Central MT. Overall, rainfall
amounts will be spotty over the next 3 days, and most areas will
receive less than 0.10 inches.

Looking ahead, it is dry over the weekend, along with warm
temperatures. Then confidence is increasing for hot temperatures
and dry conditions starting Monday and continuing into the Middle
portion of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  83  53  74 /   0  20  10  20
CTB  58  78  51  68 /   0  20  20  50
HLN  62  89  57  84 /  10  10   0  20
BZN  54  88  51  84 /  20  20  10  20
WYS  44  80  44  74 /  30  20  20  40
DLN  54  85  51  83 /  40  10  10  20
HVR  61  85  55  74 /   0  10  30  30
LWT  57  83  53  76 /   0  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 22, 5:46 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
646 PM MDT Tue Jun 22 2021

MTZ008-015-230115-
Madison-Beaverhead-
646 PM MDT Tue Jun 22 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MADISON AND EAST
CENTRAL BEAVERHEAD COUNTIES...

At 645 PM MDT, a strong thunderstorm was located 5 miles southwest
of Dillon, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Dillon and Beaverhead Rock State Park.

This includes Interstate 15 between mile markers 50  and 72.

If outdoors, seek shelter inside a building until the lightning
threat has passed.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4500 11275 4519 11294 4550 11242 4521 11214
TIME...MOT...LOC 0045Z 237DEG 32KT 4514 11274

Kredensor

The radar

The Missoula radar (KMSX), 228 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaverhead

When
June 22, 5:57 PM MST
Where
Beaverhead County, (Dln)dillon Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.250, -112.550

Outflow from a decaying thundershower. Dillon Airport ASOS KDLN.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967337.